Diarrhoea is the passing of loose or liquid stools frequently. It is often accompanied by abdominal pains, cramps, wind, nausea and occasionally vomiting.
In diarrhoea the movement of bowel contents is much more rapid and the normal re-
Acute diarrhoea usually occurs suddenly and lasts a short time. Chronic diarrhoea continues for a long period of time. If symptoms persist you should consult your GP.
Common causes of acute diarrhoea include food poisoning, gastroenteritis, anxiety, excess alcohol and intolerance to some foods.
IBS (Irritable Bowel Syndrome) is a condition in which sufferers may experience alternating diarrhoea and constipation symptoms accompanied by stomach cramps over a period of time. If you are experiencing these symptoms for the first time, speak to your GP.
There are also several less common conditions which cause chronic diarrhoea such as ulcerative colitis, Coeliac disease and Crohn's disease where there is inflammation of the bowel leading to problems with the absorption of food.
Some drugs, including antibiotics, can cause diarrhoea as a side effect. Always check with the pharmacist before discontinuing any medication.
Diarrhoea in babies has several causes. Breast fed babies are much more likely to
pass very soft stools than those who are bottle fed and should not be mistaken for
Diarrhoea can also be caused by intolerance to lactose (found in cow's milk). Check with the pharmacist if your child develops diarrhoea as they can become dehydrated very quickly.
You should also consult your pharmacist if:
Diarrhoea usually resolves itself after a couple of days. The main problem is loss
of water -
Re hydration solutions can also help to replace lost fluid and salt and are available from your local community pharmacy.
It is usually best to avoid dairy products, coffee and alcohol for 24 hours. Bland
foods such as bread, rice and potatoes are better tolerated.
Prevention is better than cure; always maintain good standards of personal and food hygiene. Ensuring food is cooked thoroughly will reduce the risk of food poisoning.
If you are taking medication prescribed by your GP and suffer a bout of diarrhoea, it is important to note that the medication may not work as well as it should. This is because it passes through the intestines too quickly for the body to absorb the entire drug.
For example, unplanned pregnancies can be caused by the pill not working effectively after a bout of diarrhoea. It is advisable in this situation to use additional methods of contraception.
For further advice on diarrhoea consult your local community pharmacy.
The information provided on this website does not replace medical advice.
If you want to find out more, or are worried about any medical issue or symptoms that you may be experiencing, please contact your local community pharmacist or see your doctor